January 16, 2019

Weighing the Dangers of Weight Loss Supplements

Many people make New Year’s resolutions, and of those who do, nearly half will make a resolution to lose weight or get into shape. While we know that eating healthy and exercise are key to these goals, sometimes it may seem easier to take a weight loss or dietary supplement. However, if you choose a weight loss supplement, it’s critical to be mindful of potential dangers concerning your pet.  

One of the most important things that the ASPCA Animal Poison Control Center (APCC) wants pet parents to know about these trendy weight loss products is that any product that is considered a dietary supplement is not subject to the same rules and regulations that prescription medications are. Unless the supplement contains a new ingredient, it is not subject to any regulation from the US Food and Drug Administration (FDA)—meaning that its safety is not guaranteed.   

The next important thing to know is there are a number of dietary supplements that have been recalled by the FDA for either containing hidden ingredients, not containing the ingredients stated on the label or making false statements on their labels[i]. So caution and due diligence with these types of products is probably best in most cases. 

What is considered a supplement?  

According to the Dietary Supplement and Health Education Act (DSHEA), a dietary supplement is a product that is intended to supplement the diet and contains one or more vitamin, mineral, herb or other botanical, or amino acid.   

As mentioned earlier, a pet getting into and ingesting these types of supplements can be dangerous—as can be any medication or vitamin ingestion. While not all of the ingredients included in a dietary supplement may cause serious concerns, there are a few common ingredients that can be particularly dangerous:

  • Ma Huang is the Chinese name of a plant called Ephedra sinica. This plant contains ephedrine and psudoephedrine, both of which are stimulants. When dogs or cats ingest these ingredients, they can experience hyperactivity, agitation, elevation in heart rate and irregular heart rhythm, hypertension and elevated body temperature. When combined with other stimulants such as caffeine, the dangers can be even greater.
  • Yohimbe bark extract, also known simply as yohimbine, comes from the bark of the Pausingystalia yohimbe tree. While yohimbine is a drug often used to reverse sedation in veterinary medicine, overdoses can lead to severe problems such as increased heart rate, muscle tremors, hyperactivity, elevation in body temperature and possible hypertension. As with Ma Huang, ingestion of yohimbine with other stimulants can increase the dangers.  
  • Sibutramine is a former prescription drug that was once used as an appetite stimulant but was taken off the market in the United States in 2010 due to increased risk of heart attacks and strokes in people. In excessive amounts it may cause hyperactivity, agitation and elevation in heart rate in dogs and cats. Sibutramine has been found as a hidden ingredient in several common weight loss supplements.
  • Guarana, also known as Paullinia cupana plant is also a popular ingredient found in weight loss supplements. Its popularity is due to the fact it contains about twice the amount of caffeine as what is found in coffee beans. Excessive amounts of caffeine consumption in pets will cause hyperactivity, agitation, increased heart rate, hypertension or hypotension and, in severe cases, death.  

Remember, it is always best to keep any medication, vitamins or supplements up and away from curious pets through proper planning and precautions. And if you need a few more reasons why taking your pet for a walk may be the best solution for your 2019 goals, check out the surprising benefits of walking your pet.

If you believe that your pet has ingested something potentially dangerous, grab the packaging (if possible) and call your local veterinarian or APCC at (888) 426-4435 immediately.  

[i] https://www.fda.gov/drugs/resourcesforyou/consumers/buyingusingmedicinesafely/medicationhealthfraud/ucm234592.htm


https://www.fda.gov/Drugs/ResourcesForYou/Consumers/BuyingUsingMedicineSafely/MedicationHealthFraud/default.htm